Iowa, 2009

Hail in Iowa, July 24, 2009

July 24, 2009 · NWS DMX · 1 event in 1 county or zone

A strong cold front traveled southeast across the state during the afternoon and evening hours of the 24th. The airmass was quite capped with 700 mb temperatures in the 10 to 13 C range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong cold front traveled southeast across the state during the afternoon and evening hours of the 24th. The airmass was quite capped with 700 mb temperatures in the 10 to 13 C range. Though afternoon highs reached the mid 80s to low 90s, with dew point readings in the upper 60s to low 70s, this was not sufficient to break the cap in most cases. The atmosphere was moderately sheared with 40 to 50 kts of shear. Most unstable CAPE values were around 4000 J/kg with a lifted index around -8 C. CAPE in the -10 to -30 C layer of the atmosphere was between 500 and 800 J/kg, with 800 to 1100 J/kg of downdraft CAPE available. The freezing level was quite high in the 13,000 to 14,000 foot range. Thunderstorms developed during the early afternoon over northeast Iowa. By the late afternoon hours, the storms began to develop southwestward along the front, but were not able to extend very far into the cap. Many of the storms were able to produce sub-severe hail, but only one produced one inch diameter hail as it moved through the Gilman area of Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 24, 5:55 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 24, 5:55 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT FRI JUL 24 2009

.SHORT TERM...TONIGHT
CHALLENGING SHORT TERM FORECAST ESPECIALLY IN THE NEAR TERM DUE TO
SHRA/TSRA CHANCES IN OUR CWA...AHEAD OF A COLD FRONT SLIDING
SOUTHEAST ACROSS IOWA. SVR TSRA HAS DEVELOPED EAST OF OUR CWA...BUT
THUS FAR NO MEASURABLE PCPN HAS FALLEN IN OUR CWA. VISIBLE SATELLITE
SHOWS THINGS TRYING TO DEVELOP ACROSS OUR NORTHERN CWA BUT IT IS
HAVING DIFFICULTY. LOW LEVEL INSTABILITY EXISTS BUT THERE IS SLIGHT
CAPPING ABOVE. ONCE THE FRONT EXITS OUR CWA CONDITIONS WILL BECOME
MORE QUIET.

.LONG TERM...SATURDAY THROUGH FRIDAY
QUIET AND COOL CONDITIONS EXPECTED FOR THE WEEKEND AS CWA REMAINS
UNDER THE INFLUENCE OF THE LARGE UPPER LEVEL TROUGH ROTATING OVER
THE GREAT LAKES REGION. EXPECT AFTERNOON CU BOTH SATURDAY AND
SUNDAY...WITH MAYBE A LIGHT SPRINKLE AT TIMES...BUT ANY DECENT
CHANCE FOR SHOWERS WITH THIS UPPER LOW IN PLACE SHOULD REMAIN OFF TO
THE NORTH AND EAST. H85 TEMPERATURES IN THE +10C TO 15C RANGE...SO
EXPECT BELOW AVERAGE TEMPERATURES THROUGH THE WEEKEND. NEXT WAVE TO
DROP SOUTHEAST OUT OF CENTRAL CANADA MONDAY INTO TUESDAY...WITH
ANOTHER COLD FRONT EXPECTED TO APPROACH THE CWA MONDAY. HAVE
CONFINED POPS MORE TO THE NORTHERN CWA MONDAY...AND ACTUALLY EXPECT
BETTER CHANCES FOR -TSRA TO BE TOWARD MONDAY EVENING INTO THE
OVERNIGHT HOURS AS FRONTAL BOUNDARY PUSHES INTO NORTHERN IOWA. FRONT
STALLS INTO CENTRAL CWA...PUSHING SOUTHWARD ACROSS THE SOUTHERN CWA
TUESDAY. THEREFORE THE CHANCE FOR PRECIP HAS BEEN EXTENDED INTO
TUESDAY AND MAY LINGER INTO TUESDAY NIGHT AS WELL. NORTHERLY FLOW
WITH COOL TEMPERATURES IN PLACE AGAIN WEDNESDAY...WITH ANOTHER WAVE
EXPECTED TO IMPACT THE AREA BY THURSDAY. THEREFORE EXPECT A FAIRLY
ACTIVE COOL PATTERN FOR MUCH OF NEXT WEEK.

&&

.AVIATION...25/00Z
FRONTAL BOUNDARY MOVING ACROSS CNTRL IA WITH A FEW THUNDERSTORMS
DEVELOPING ALONG THE FRONT. MOST TAF SITES SHOULD REMAIN
PRECIPITATION FREE EXCEPT FOR KALO THROUGH 02Z.  MAY COME CLOSE TO
KDSM IF STORMS CAN DEVELOP SOON.  AFTER FROPA...VFR CONDITIONS WILL
PREVAIL. EXPECT GUSTY NW WINDS ON SAT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ZOGG
LONG TERM...ALBRECHT
AVIATION...DONAVON
Hazardous weather outlook, Jul 24, 2:33 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT FRI JUL 24 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-252045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
333 PM CDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY
ALONG AND AHEAD OF A COLD FRONT SLIDING SOUTHEAST ACROSS IOWA.

THE FRONT WILL EXIT THE OUTLOOK AREA BY LATE THIS EVENING. THE
THREAT FOR SEVERE WEATHER WILL INCREASE TOWARD THE EAST...ACROSS
THE STATE. RELATIVELY WARM TEMPERATURES IN THE MIDDLE LEVELS OF
THE ATMOSPHERE MAY PRECLUDE SIGNIFICANT THUNDERSTORM DEVELOPMENT
ACROSS THE OUTLOOK AREA. ANY THUNDERSTORMS THAT DO
DEVELOP...HOWEVER...WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WIND AND HEAVY RAINFALL. AN ISOLATED TORNADO IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL RETURN TO THE AREA MONDAY THROUGH
TUESDAY...AND THURSDAY THROUGH THURSDAY NIGHT...AS ANOTHER STORM
SYSTEM AND COLD FRONT PASS THROUGH OUR STATE. THE PROBABILITY OF
SEVERE WEATHER IS STILL UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ZOGG/ALBRECHT

In the hours before

Special weather statement, Jul 24, 5:13 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT FRI JUL 24 2009

IAZ028-242330-
BREMER-
613 PM CDT FRI JUL 24 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BREMER COUNTY UNTIL
630 PM CDT...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR TRIPOLI...OR 16 MILES
SOUTH OF NEW HAMPTON...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS OF 45 TO 55 MPH ARE EXPECTED WITH THIS
STORM.

..PEOPLE IN THE CITIES OF TRIPOLI AND SUMNER...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

JOHNSON
Special weather statement, Jul 24, 7:39 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT FRI JUL 24 2009

IAZ050-062-250215-
POWESHIEK-TAMA-
839 PM CDT FRI JUL 24 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POWESHIEK AND
SOUTHERN TAMA COUNTIES UNTIL 915 PM CDT...

AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TOLEDO...OR 27 MILES NORTHWEST OF MARENGO...
MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  VINING BY 845 PM CDT.
  ELBERON BY 850 PM CDT.
  CHELSEA AND IRVING BY 855 PM CDT.

BOKSA

The radar

The Des Moines radar (KDMX), 79 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marshall

When
July 24, 7:41 PM CST
Where
Marshall County, 0.51 mi E of Gilman
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.880, -92.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174447.